Concerta and High Blood Pressure

Q:

Concerta worked wonderfully for our seven-year-old son. But, at his last checkup, his doctor noticed that his blood pressure was high, and took him off the medication. Do all stimulants have this effect?

Dr. Larry Silver M.D. is the author of two books about parenting ADHD/LD children.
A:

No, all stimulants will not necessarily raise your son’s blood pressure. Every person reacts to the different stimulant medications differently, so your son should be able to try a medication other than Concerta while your doctor monitors his blood pressure and heart rate. If you don’t find another stimulant that works as well and doesn’t cause this effect, the doctor may want to try a nonstimulant.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018